MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO T2 Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL, AO T2 Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18064260
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/17/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that: "during drilling of the distal locking of a gamma nail, the drill bit broke in 2 in the patient.The distal fragment, measuring approximately 3cm, remained in the patient, as extraction was impossible.Thus, the distal locking is impossible." on (b)(6) 2024 - additional information received from customer: the drill guide (target device) of the stryker ancillary is used to guide the drill for distal screw placement.Before placing the nail in the patient's femur, we systematically check that the ancillary is functioning correctly, with the nail in place on the ancillary.Yes, theoretically, the guide positions the drill bit opposite the nail's locking hole, but in this case that wasn't the case, as the drill bit pierced the first cortex of the femur, then broke when perforating the second.It must have rubbed abnormally on the nail's locking hole, resulting in excessive stress and consequent breakage.
 
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.A review of the device history is not possible because the lot number was not communicated.Should additional information become available, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could not be confirmed since the device was not returned for evaluation and no other evidence was provided.Neither the drill in question nor counterpart used was made available for physical inspection and thus, a check of individually parts could not be performed.As per details provided the used item in question was a drill.As per event description.During drilling of the distal locking of a gamma nail, the drill bit broke in 2 in the patient.Since a gamma3 nail was used, the corresponding operative technique was reviewed and instructs as following.With the tip of the guide sleeve assembly placed on the lateral cortex, the green coded 4.2mm x 360mm drill should be used to pre-drill.Furthermore, the ifu for the drill in question clearly points out.The t2 instruments are designed to provide the licensed healthcare professional with the necessary instrumentation to allow the use and application of compatible stryker implants.This instruction for use applies to the following t2 instruments: screwdriver and tightening instrumentation, drilling and reaming instrumentation, instrumentation sleeves, opening instrumentation, guide-, k-wires and pins, sizing and scaling instrumentation, impact instrumentation, handles and adaptors, targeting devices and accessories.For specific indications, refer to the indications of the compatible stryker implants.It should be noted that the drill specified in the surgical technique was not used in the current case and it could not be excluded that the event reported is linked to the used t2 drill in combination with counterpart target device in course of a gamma3 nail treatment, which has to be classified as user-customer-deviation from surgical technique.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Indications of material, manufacturing, or design related problems were unable to be identified as the lot number was not communicated.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.
 
Event or Problem Description
It was reported that: "during drilling of the distal locking of a gamma nail, the drill bit broke in 2 in the patient.The distal fragment, measuring approximately 3cm, remained in the patient, as extraction was impossible.Thus, the distal locking is impossible." (b)(6)2024 - additional information received from customer: the drill guide (target device) of the stryker ancillary is used to guide the drill for distal screw placement.Before placing the nail in the patient's femur, we systematically check that the ancillary is functioning correctly, with the nail in place on the ancillary.Yes, theoretically, the guide positions the drill bit opposite the nail's locking hole, but in this case that wasn't the case, as the drill bit pierced the first cortex of the femur, then broke when perforating the second.It must have rubbed abnormally on the nail's locking hole, resulting in excessive stress and consequent breakage.
 
Additional Manufacturer Narrative
Correction: please refer to section d9 the device was returned and h6 (method, results and conclusion code).The reported event could be confirmed, since physical evaluation revealed a broken drill.Relevant diameters of the drill are within specified parameters.Mechanical properties of the material of the device are within specified tolerances.Thus, we exclude material faults.The drilling spiral of the drill returned is completely sheared off from the tip.According to the appearance of the breakage surfaces, the drill broke in a (forced) brittle manner due to overload, most likely by bending stresses.Moreover, it has to be ascertained that the remaining cutting edges of the drill returned are significantly worn and covered with dents; the drill is not sharp anymore.As per details provided the used item in question was a drill.As per event description "during drilling of the distal locking of a gamma nail, the drill bit broke in 2 in the patient".Since a gamma3 nail was used, the corresponding operative technique was reviewed and instructs as following: with the tip of the guide sleeve assembly placed on the lateral cortex, the green coded 4.2mm x 360mm drill should be used to pre-drill.Furthermore, the ifu for the drill in question clearly points out.The t2 instruments are designed to provide the licensed healthcare professional with the necessary instrumentation to allow the use and application of compatible stryker implants.This instruction for use applies to the following t2 instruments: screwdriver and tightening instrumentation, drilling and reaming instrumentation, instrumentation sleeves, opening instrumentation, guide-, k-wires and pins, sizing and scaling instrumentation, impact instrumentation, handles and adaptors, targeting devices and accessories.For specific indications, refer to the indications of the compatible stryker implants.It should also be noted that the drill specified in the surgical technique was not used in the current case and it could not be excluded that this is also a contributing factor (user-customer-deviation from surgical technique).However, any device inevitably suffers from long and frequent use.The brochure ¿instructions for cleaning, sterilization, inspection and maintenance¿ help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.Referring to the very long period since manufacturing (manufactured in 2017) the device has reached the end of its useful service-life and had fulfilled its tasks in former surgeries as intended, until the reported event, without problems reported.Evaluation revealed that the damage was caused by contact with a hard object in combination with high load (dents are visible in the area of the oblique breakage line).Finally, based on the above facts the root cause of the reported event is not related to a deficiency of the device but is rather linked to improper handling by the user with contributing factors of deviation from surgical technique.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.
 
Event or Problem Description
It was reported that: "during drilling of the distal locking of a gamma nail, the drill bit broke in 2 in the patient.The distal fragment, measuring approximately 3cm, remained in the patient, as extraction was impossible.Thus, the distal locking is impossible." 12/09/2024 - additional information received from customer: the drill guide (target device) of the stryker ancillary is used to guide the drill for distal screw placement.Before placing the nail in the patient's femur, we systematically check that the ancillary is functioning correctly, with the nail in place on the ancillary.Yes, theoretically, the guide positions the drill bit opposite the nail's locking hole, but in this case that wasn't the case, as the drill bit pierced the first cortex of the femur, then broke when perforating the second.It must have rubbed abnormally on the nail's locking hole, resulting in excessive stress and consequent breakage.

Brand Name
DRILL, AO T2 Ø4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20921056
Report Number0009610622-2024-00952
Device Sequence Number20904433
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public04546540196767
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18064260
Device Lot NumberKU86316
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/19/2024
Supplement Date Received by Manufacturer02/18/2025
10/21/2025
Initial Report FDA Received Date12/12/2024
Supplement Report FDA Received Date03/14/2025
11/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/06/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown